Schizophrenia and Neuroleptic Drugs

An association with excited delirium is but one manifestation of the increased mortality associated with schizophrenia. Patients with this often devastating disorder suffer an increased incidence of natural disease, particularly cardiovascular disorders, as well as deaths by unnatural means (including suicide and accidents).4142 However, attention has increasingly focused upon abnormalities of cardiac rhythm, particularly prolongation of the QT interval. Several antipsychotic agents (pheno-thiazines, haloperidol, and clozapine) have been implicated, as well as tricyclic antidepressants and other drugs including some antihistamines and antibiotics.

Antipsychotic drugs may exert a quinidine-like effect of causing sodium channel blockade and a delay in ventricular repolarization.43 Newer antipsychotic agents such as olanzapine are reputedly less likely to be associated with this phenomenon at therapeutic doses. A number of other factors, such as electrolyte imbalance (particularly hypokalemia and hypomagnesemia), chronic liver disease, and genetically determined abnormalities of cardiac ion channels, also have implicated.44 These factors theoretically could act alone or increase cardiac vulnerability to the super-added effects of the drugs. Although antipsychotic drugs may be associated with abnormalities of the autonomic nervous system, Rosh et al.42 have suggested that schizophrenia itself (in the absence of neuroleptic drugs) may be associated with autonomic dysfunction causing increased resting heart rates and lower heart rate variability, thus providing a possible explanation for sudden unexpected death where the autopsy and ancillary investigations are negative. A similar mechanism, that of autonomic dysfunction, has been proposed for sudden unexpected deaths in some diabetic patients.45

In addition to the possible deleterious cardiac effects of neuroleptic drugs, infrequent reports have linked haloperidol use (particularly in young males) with a localized extrapyramidal reaction, namely, acute laryngeal dystonia.46 Typically these cases have been of relatively sudden onset, arising within a few days of halo-peridol therapy in which anticholinergic agents have not been used. The symptoms include stridor and a hoarse voice, presumably because of laryngospasm, and resolve rapidly with appropriate therapy. No autopsy findings have been reported for these cases, but the potential for lethal upper airways compromise with little in the way of subsequent findings is obvious.

Was this article helpful?

0 0

Post a comment